Symptoms of the Cure for Breast Cancer

My cancer is breast cancer but was found early and surgery (hopefully) removed the tumour.  As a result of that I had had no symptoms that I noticed from my disease. Looking back, there were several signs that I ignored. The discharge from my right nipple and the least exertion made me very tired. Still, It never occurred to me that I had cancer. That would not happen to me. It could happen to other people, but not to me. It is therefore, I am told, unsurprising that, when I started having symptoms from the cure, I became quite resentful of that.  The flowers friends and family continued to send made the long days at home more easily endured.    Visits phone calls, texts and emails helped too. I like to feel part of the world and community, even if I don’t get out much.  I am so very lucky to have that network of support and love and prayer: I do not take any of that for granted.  

I have, however, taken my good digestive system and ability to sleep well, whatever the circumstances, for granted for many years.  When the side effects to my chemotherapy included constipation that was so bad it made me scream followed, a few days later, by constipation that made me weep, I felt miserable.  I also have had difficulty getting to sleep and staying asleep during periods of my chemotherapy cycle. I am not sure if that is caused by stress or by the treatment. Whatever caused it, I found it unusual and depressing.

I also find that food tastes a bit tinny this is quite unnerving. I find myself drawn to sweet and salty foods.  I also find that my eating habits have changed. I am finding myself eating little and often (or sometimes just little) rather than 3 square meals a day.

Another distressing side effect has been sudden, sometimes lengthy, nosebleeds. That has been quite upsetting for me and for my husband.  

I have found myself to be tired and lethargic. This has been compounded by pains in my joints, severe cramps in all the large muscle masses of my body and also tender muscles. These have required painkillers, easing with hot water bottles and comfort from cushions. I like to keep busy, with work, hobbies, interests and pursuits with family and friends. When I find myself so tired and my energy at a premium, I have just to get used to doing what I can when I can and not set my targets too high. That results in frustration and low mood. It is difficult to cope with this and having to take naps in the afternoon or sleeping longer into the morning. Still, I will just have to get used to my current limitations while my treatment is ongoing.

Late into my three week cycle two other side effects came to light.

The first of these was the dreaded hair thinning and subsequently hair loss. I had really not thought this would upset me too much as I have had thin hair due to an under-active thyroid. However, I did find it distressing and took up the offer of a wig financed through the NHS and am grateful for it.  It looks very realistic and is comfortable to wear.  I went to a local hairdresser and wig provider, Amanda who operates from Francis Hair and Beauty Salon at 29-31 Bridge Street, Galston, Ayrshire, Scotland.    I was very nervous and found the visits quite stressful. However, I need not have done. The staff were all so very kind and helpful and Amanda is knowledgeable. There were wigs to choose from in stock. She did, however, advise that she order up another couple of wigs so that I had an even larger choice to select from. as my hair loss was not so serious at this point, I took her advice to wait and make a full choice.

The second of the later side-effects was the development of a nasty chemical burn on my left hand. This, combined with the bad bruising caused by the use of a cannula to administer the chemotherapy, has resulted in a very sore and multi-coloured left hand.  The installation of a hickman line for future chemotherapies has been advised. Doubtless this will come.   I am not looking forward to yet another operation, but must be advised by the oncologist.

There is no doubt that many of the troublesome side effects do not become obvious for two or three days after the chemo has been administered and they do lessen towards the end of the three week cycle. Just about the time for the whole thing to start all over again!

Valerie Penny

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: